Tornadoes · United States · Michigan · 2015

EF1 tornado, Kilmanagh to Rescue, Michigan, August 2, 2015

From Kilmanagh to Rescue, this EF1 tornado ran 7.0 miles across Huron County on August 2, 2015, touching down at 6:39 PM EDT and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 2, 2015
Touchdown
6:39 PM EDT (22:39 UTC)
Lifted
6:44 PM EDT (22:44 UTC)
On the ground
5 minutes
Path length
7.0 miles (11.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Huron County
Touchdown point
43.728, -83.318
Lift-off point
43.732, -83.179
Record number
1508021639-01

The damage survey

18 damage points were recorded along this path by NWS DTX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Temperatures soaring into the lower 90s across much of Southeast Michigan set the stage for severe storms as a strong cold front dropped south into southern Lower Michigan. First round of storms developed near Saginaw Bay during the early afternoon hours. A second round of storms arrived during the evening hours, spawning an EF1 tornado in Owendale in western Huron County. The solid line of storms then tracked south through all of southeast Michigan, exiting the State shortly after midnight. Sporadic wind damage occurred, leaving over 60,000 DTE customers without power. Rainfall totals exceeded 2 inches in isolated spots. There was also golf ball size hail reported near Saginaw.

A tornado touched down 0.25 miles west of the intersection of Sebewaing and Shebeon roads. The tornado traveled along or just north of Sebewaing road for its lifespan as it moved eastward. After the tornado touched down it quickly intensified to EF1 with maximum winds of 90 mph. The roof and walls of a barn were destroyed, along with tree damage observed. And tree damage. Damage in Owendale included destruction of outbuildings, siding peeled off a garage, as well as trees snapped and uprooted. There was also a small warehouse with westward-facing garage doors blown in, a cinder block wall blown out, and uplifted roof. The tornado lifted just north of the intersection of Sebewaing and Elkton roads.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 22:29 UTC and running to 01:29 UTC.

Issued (UTC)ExpiredProductOffice
16:00 UTC02:00 UTCBeach Hazard StatementDTX
17:33 UTC18:30 UTCSevere Thunderstorm WarningDTX
18:18 UTC19:15 UTCSevere Thunderstorm WarningDTX
21:45 UTC23:15 UTCSevere Thunderstorm WarningDTX
22:24 UTC23:18 UTCSevere Thunderstorm WarningDTX
22:29 UTC01:29 UTCSevere Thunderstorm WatchDTX
23:08 UTC23:27 UTCSevere Thunderstorm WarningDTX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the tornado touched down at Aug 2, 3:25 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 2, 3:25 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT SUN AUG 2 2015

.SHORT TERM...THIS AFTERNOON AND TONIGHT

SCATTERED CONVECTION CONTINUES TO BUBBLE OVER FAR NORTHERN CWA ALONG
WEST TO EAST OUTFLOW BOUNDARY STALLED OVER THAT AREA ALONG SOUTHERN
PERIPHERY OF CONVECTIVE CLUSTER TRACK(S) FROM THIS MORNING AND EARLY
AFTERNOON. EXPECT THIS ACTIVITY TO GRADUALLY INCREASE IN COVERAGE
THROUGH THE REST OF THE AFTERNOON...AT LEAST NORTH OF THE INTERSTATE
69 CORRIDOR. GIVEN THE DEGREE OF INSTABILITY ADVECTING INTO AREA FROM
THE WEST AND SOUTHWEST AND FEEDING THIS ACTIVITY...EXPECT SOME OF
THESE STORMS TO BE SEVERE. TO THIS POINT...THIS ACTIVITY HAS HAS
REMAIN CONFINED TO THE SAGINAW VALLEY AND NORTHERN THUMB. IF THIS
REMAINS THE CASE...LATER ACTIVITY THIS EVENING SHOULD HAVE A
STRAIGHT SHOT INTO THE AREA WITHIN TOO MUCH IMPEDANCE FROM
STABILIZATION IN THE WAKE OF THIS LEAD CLUSTER OF SEVERE STORMS.

THIS MAIN WIDESPREAD ACTIVITY...WHICH WILL SPREAD SOUTHWARD THROUGH
THE AREA THIS EVENING...STILL LOOKS TO ORGANIZE FROM VARIOUS
CONVECTIVE CLUSTERS CURRENTLY ACTIVE OVER NORTHERN WISCONSIN AND
WESTERN NORTHERN LOWER MICHIGAN. AS A COLD FRONT AND STRONG UPPER
LEVEL SUPPORT FROM AMPLIFYING UPPER TROUGH WORK INTO THE
REGION...THESE CLUSTERS SHOULD COMBINE INTO A PRETTY SOLID LINE (OR
TWO) OF STORMS AND ACCELERATE THROUGH SOUTHEAST LOWER MICHIGAN FROM
MID TO LATE EVENING. WHILE LATE DAY INSTABILITY...CURRENTLY 2500
J/KG OF MLCAPE...WILL EASE BY THIS TIME...HIGH BULK SHEAR FROM
STRONG WIND FIELD...ALONG WITH GENERAL UPSCALE ORGANIZATION OF THE
MESOSCALE SYSTEM...SHOULD SUPPORT RATHER WIDESPREAD WIND DAMAGE.

AS OF 3 PM...IT APPEARS THE STORM CLUSTER THAT WILL LIKELY BECOME
OUR MAIN EVENT THIS EVENING IS ORGANIZING OVER NORTHERN WISCONSIN AS
THE FULL UPPER SUPPORT OF THE DEEPENING SHORTWAVE TROUGH IS NOW
SPREADING INTO THIS AREA. THIS CURRENT LOCATION SUPPORTS A SLIGHTLY
FASTER ADVANCE INTO THE AREA BY PERHAPS 1 OR 2 HOURS -VS- THE
PREVIOUS FORECAST THINKING. THIS BASICALLY FOCUSES THIS NEXT ROUND
OF SEVERE THUNDERSTORMS AT 23Z-00Z OVER THE FAR NORTHERN CWA TO 01Z-
02Z FLINT INTO NORTHERN METRO DETROIT...AND QUICKLY SOUTH FROM THERE
THE REST OF THE EVENING AS WHAT WILL MOST LIKELY BE A FORWARD
PROPAGATING MCS MATURES AND RACES THROUGH LOWER MICHIGAN.

&&

.LONG TERM...

UPPER LOW CENTER WILL SLOWLY TRACK FROM ONTARIO TO QUEBEC MONDAY AND
TUESDAY. THIS WILL KEEP THE NORTHERN AND CENTRAL GREAT LAKES
CONFINED WITHIN COOLER WEST TO NORTHWEST FLOW AROUND THE BACKSIDE OF
THE SYSTEM. COOLER AND QUIETER WEATHER CAN BE EXPECTED FOR THE FIRST
PART OF THE WORK WEEK...ALTHOUGH A FEW SHORTWAVE TROUGHS WILL STILL
PIVOT DOWN ACROSS MICHIGAN. MODELS ARE STILL KEYING IN ON A
SECONDARY COLD FRONT DROPPING DOWN THROUGH NORTHERN AND CENTRAL
LOWER MICHIGAN LATE MONDAY THROUGH THE FIRST PART OF MONDAY NIGHT.
FORECAST CONTINUES TO CARRY A LOW CHANCE OF POPS FROM I-69 NORTH
WHERE MORE MOISTURE WILL BE AVAILABLE AND WHERE COOLER MID-LEVEL AIR
WILL OVERLAP WITH DIURNAL HEATING AHEAD OF THE FRONT. THE SECONDARY
FRONT WILL REMAIN SETTLED OVER CENTRAL MICHIGAN INTO TUESDAY...AND
MAY AGAIN PROVIDE A FOCUS FOR SHOWERS AND A FEW THUNDERSTORMS
TUESDAY AFTERNOON/EVENING AS A SHORTWAVE TROUGH CLIPS ACROSS THE
REGION. CONDITIONS WILL FEEL COOLER WITH DEWPOINTS DROPPING INTO
MORE COMFORTABLE READINGS IN THE 50S...AND AS DAYTIME HIGHS ONLY
REACH INTO THE MID 70S TO LOW 80S MONDAY AND INTO THE 70S ON TUESDAY.

WEDNESDAY THROUGH SUNDAY.

FAIR WEATHER IS STILL ON TRACK FOR WEDNESDAY AS HIGH PRESSURE MOVES
OVER THE REGION. DRY CONDITIONS SHOULD HOLD OVER MOST OF SOUTHEAST
MICHIGAN ON THURSDAY MORNING...WITH EXCEPTION OF THE SOUTHERN MOST
COUNTIES WHERE SCATTERED SHOWERS WILL BEGIN TO POP. CHANCES OF
SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHWARD THROUGH THE
AFTERNOON AND EVENING OFF LOW PUSHING INTO NORTHERN OHIO. CONFIDENCE
AND TIMING ON THIS SYSTEM IS LOW TO MODERATE DUE TO MODEL
INCONSISTENCIES. POTENTIAL FOR SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL LINGER INTO SATURDAY.

&&

.MARINE...

STRONG SOUTHWEST WINDS WITH GUSTS OF 25 TO 30 KNOTS WILL CONTINUE
INTO TONIGHT IN ADVANCE OF A COLD FRONT DROPPING THROUGH THE GREAT
LAKES. THE STRONGEST WINDS WILL BE OVER SAGINAW BAY...WHERE
SOUTHWEST WINDS WILL FUNNEL. THE FRONT AND A WARM AND UNSTABLE
AIRMASS PRECEDING IT WILL ALSO PROVIDE ROUNDS OF SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT...SOME OF WHICH WILL BE SEVERE. THE
MOST LIKELY THREAT WITH THUNDERSTORMS WILL BE WIND GUSTS TO 50
KNOTS. WINDS WILL TURN WEST AND THEN NORTHWEST BEHIND THE FRONT
MONDAY. WIND SPEEDS MONDAY LOOK TO BE GREATEST OVER NORTHERN LAKE
HURON...WHERE THEY WILL REACH BETWEEN 15 TO 25 KNOTS MONDAY NIGHT
THROUGH TUESDAY NIGHT AS COOLER AIR SETTLES OVER THE CENTRAL GREAT
LAKES REGION.

&&

.AVIATION...ISSUED 146 PM EDT SUN AUG 2 2015

THUNDERSTORMS TO THE NORTH SHOULD CONGEAL AND DROP SOUTH THROUGH
AREA THIS EVENING AS A COLD FRONT DROPS SOUTH THROUGH THE CENTRAL
GREAT LAKES. EXPECT A DECENT CHANCE OF A POCKETS OF SEVERE WEATHER
WITHIN THIS EXPECTED AREA OF THUNDERSTORMS...WHICH WILL MOST LIKELY
PROGRESS FROM MBS AT 00Z-01Z TO THE I-94 TERMINALS BY 03Z-05Z AND
THEN EXIT SOUTH OF WHOLE AREA AFTER 06-07Z. OTHERWISE THAN PATCHY
LATE NIGHT FOG TONIGHT...VFR CONDITIONS SHOULD...ONCE AGAIN...BE THE
RULE ONCE THE STORMY WEATHER ENDS TONIGHT.

FOR DTW...MOST PROBABLE TIME FOR TSTORMS WILL BE 03-06Z IN ADVANCE
OF APPROACHING COLD FRONT.

//DTW THRESHOLD PROBABILITIES...

* LOW FOR TSTORMS THIS AFTN. MEDIUM AFTER 03Z TONIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT UNTIL 10 PM EDT THIS EVENING FOR MIZ049.

LAKE HURON...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LHZ421-422-441>443.

LAKE ST CLAIR...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LCZ460.

MICHIGAN WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LEZ444.

&&

SHORT TERM...DG
LONG TERM....HLO/DE
MARINE.......HLO
AVIATION.....DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 2, 4:19 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
419 PM EDT SUN AUG 2 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-032030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
419 PM EDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF AND ALONG A COLD
FRONT THIS EVENING AND TONIGHT...WITH AN INCREASE IN COVERAGE EXPECTED
THROUGH THE EVENING HOURS. SOME OF THESE STORMS ARE EXPECTED TO BE
SEVERE...ESPECIALLY BEFORE 2 AM. THE PRIMARY THREAT WILL BE
DAMAGING WIND GUSTS TO 60 MPH...HOWEVER LARGE HAIL TO ONE INCH IN
DIAMETER AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. STORM MOTION
WILL BE WEST TO EAST AT 40 MPH.

A BEACH HAZARDS STATEMENT IS ALSO IN EFFECT FOR HURON COUNTY. SEE
THE LATEST COASTAL HAZARD MESSAGE FOR DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-032030-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
419 PM EDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF AND ALONG A COLD
FRONT THIS EVENING AND TONIGHT...WITH AN INCREASE IN COVERAGE EXPECTED
THROUGH THE EVENING HOURS. SOME OF THESE STORMS ARE EXPECTED TO
BE SEVERE...ESPECIALLY BEFORE 2 AM. THE PRIMARY THREAT WILL BE
DAMAGING WIND GUSTS TO 50 KNOTS...HOWEVER LARGE HAIL TO ONE INCH
IN DIAMETER AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. STORM
MOTION WILL BE WEST TO EAST AT 35 KNOTS.

A BEACH HAZARDS STATEMENT IS IN EFFECT FOR HURON COUNTY. SEE THE
LATEST COASTAL HAZARD MESSAGE FOR DETAIL.

SMALL CRAFT ADVISORIES ARE IN EFFECT. SEE THE FORECAST FOR DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

HLO

In the hours before

Local storm report, Aug 2, 4:27 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
427 PM EDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     29 ENE HARBOR BEACH     43.97N 82.09W
08/02/2015                   XXX                XX   TRAINED SPOTTER

            MULTIPLE LARGE TREE LIMBS DOWN RANGING FROM 1 TO 2 FEET
            IN DAIMETER. HALF A 60 FT PINE TREE WAS SHEARD OFF. MINOR
            DAMAGE SIDING AND ROOF EDGE FROM TREE BRANCHES.

&&

DELLIOTT
Local storm report, Aug 2, 4:33 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
433 PM EDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     5 WNW KINDE             43.97N 83.08W
08/02/2015                   HURON              MI   TRAINED SPOTTER

            2 FOOT DIAMETER TREE LIMB BLOCKING ROAD.

&&

DELLIOTT
Local storm report, Aug 2, 4:46 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
446 PM EDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     HARBOR BEACH            43.85N 82.65W
08/02/2015  M52.00 MPH       HURON              MI   BUOY

            HRBM4 BUOY 45KT OT 52 MPH WIND

&&

DELLIOTT
Local storm report, Aug 2, 4:49 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
449 PM EDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     5 WNW KINDE             43.97N 83.09W
08/02/2015                   HURON              MI   TRAINED SPOTTER

            MULTIPLE LARGE TREE LIMBS DOWN RANGING FROM 1 TO 2 FEET
            IN DAIMETER. HALF A 60 FT PINE TREE WAS SHEARD OFF. MINOR
            DAMAGE SIDING AND ROOF EDGE FROM TREE BRANCHES.

&&

DELLIOTT
Local storm report, Aug 2, 5:47 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
547 PM EDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 NW FAIRGROVE          43.54N 83.57W
08/02/2015  M1.00 INCH       TUSCOLA            MI   PUBLIC

&&

DT
Local storm report, Aug 2, 6:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
633 PM EDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     8 ESE AU GRES           44.02N 83.54W
08/02/2015  M45.00 MPH       LHZ421             MI   BUOY

            GRAVELLY SHOALS BUOY 39 KT OR 45 MPH WIND GUST.

&&

DELLIOTT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

10.7 hours before the tornado, 113 km from the path. August 2, 2015.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 12 joules per kilogram, CIN -186, lifted condensation level 1599 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2015-08-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 113 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-186 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

1.3 hours after it, 113 km from the path. August 3, 2015.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1330 joules per kilogram, CIN -42, lifted condensation level 1772 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2015-08-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 192 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1330 J/kg
Mixed-layer CIN
-42 J/kg
Surface CAPE
2394 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.3
Supercell composite
12.1
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The surface observations

Bad Axe (BAX), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:55 UTC7365.48210° 8 kt1004.4
21:15 UTC72.3265200° 10 kt1003.4+RA
21:35 UTC71.4265.3170° 8 kt1002.4
21:55 UTC70.1666180° 7 kt1002.4
22:15 UTC69.865.84200° 6 kt1002
22:35 UTC65.35840° 14 kt271002.4
22:55 UTC62.658350° 17 kt221003.4
23:15 UTC61.759.72350° 11 kt1003.7+RA
23:35 UTC64.2261.52340° 18 kt291005.4+RA
23:55 UTC63.8660350° 15 kt211005.8RA
00:15 UTC63.559.5410° 9 kt161005.8RA
00:35 UTC63.559.72330° 8 kt1007.8+RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Detroit radar (KDTX), 116 km away, was scanning. The volume nearest the touchdown began at 22:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:30 UTCHAIL 12 Nw FairgroveTuscola, MI
21:42 UTCHAIL 1.5Au GresArenac, MISPOTTER RELAYED REPORT AND PICTURE VIA SOCIAL MEDIA.
22:05 UTCTSTM WND DMGCasevilleHuron, MIPUBLIC REPORTS NUMEROUS TREES DOWN
22:05 UTCHAIL 1CasevilleHuron, MI
22:20 UTCTSTM WND DMG5 E SebewaingHuron, MIROAD CLOSED BETWEEN SEBEWAING AND OWENDALE DUE TO FALLEN TREES
22:40 UTCTORNADOOwendaleHuron, MIVIDEO OF TORNADO NEAR OWENDALE SENT VIA FACEBOOK. CENTRAL DISPATCH CONFIRMS THAT A FIREFIGHTER WITNESSED THE TORNADO. EXTENT OF DAMAGE UNKNOWN AT THIS TIME.
22:40 UTCTORNADOOwendaleHuron, MIVIDEO OF TORNADO NEAR OWENDALE SENT VIA FACEBOOK. CENTRAL DISPATCH CONFIRMS THAT A FIREFIGHTER WITNESSED THE TORNADO. EMERGENCY MANAGER REPORTS DAMAGE TO SEVERAL BUILDINGS IN OWENDALE INCLUDING THE SCHOOL ROOF. TOPS OF T
22:41 UTCTSTM WND DMGUnionvilleTuscola, MINUMEROUS TREES AND WIRES DOWN, SOME BLOCKING ROADS
22:42 UTCHAIL 11 S PigeonHuron, MIALSO SMALL BRANCHES DOWN 2 INCHES IN DIAMETER
22:43 UTCTSTM WND DMGPigeonHuron, MILARGE MAPLE TREE UPROOTED. LARGE 10 INCH DIAMETER BRANCHES DOWN. DIME SIZE HAIL ALSO REPORTED. ESTIMATED WIND 45 MPH.
22:45 UTCTSTM WND DMGPigeonHuron, MIMULTIPLE TREE BRANCHES 6 TO 10 INCHES IN DIAMETER DOWN THROUGHOUT PIGEON
22:52 UTCHAIL 0.884 Wsw Bad AxeHuron, MI
22:55 UTCTSTM WND GST 453 Sw CaroTuscola, MIAT TUSCOLA AREA AIRPORT /KCFS/
22:56 UTCHAIL 0.75Bad AxeHuron, MI
22:57 UTCTSTM WND DMGBad AxeHuron, MIMULTIPLE TREES AND LARGE BRANCHES DOWN. BRANCHES APPROX. 10 INCHES IN DIAMETER. DIME SIZE HAIL. EST. WIND GUST TO 45 MPH.
22:59 UTCTSTM WND DMGCass CityTuscola, MINUMEROUS TREES AND WIRES DOWN, SOME BLOCKING ROADS
23:00 UTCHAIL 0.884 Nnw SaginawSaginaw, MIAT SCHUST RD AND BAY RD IN SAGINAW
23:02 UTCTSTM WND DMG1 S IvanhoeHuron, MINUMEROUS TREES AND LARGE LIMBS DOWN ALONG M53 FROM HURON/SANILAC COUNTY LINE TO ATWATER ROAD
23:02 UTCTSTM WND DMG1 S UblyHuron, MIMULTIPLE TREES AND POWERLINES DOWN.
23:04 UTCTSTM WND DMG3 S UblySanilac, MILARGE MAPLE TREE LIMBS DOWN
23:09 UTCTSTM WND DMG5 Wsw ArgyleSanilac, MISANILAC COUNTY DISPATCH REPORTS NUMEROUS TREES AND WIRES DOWN THROUGHOUT COUNTY
23:12 UTCHAIL 1Ssw Harbor BeachHuron, MI
23:19 UTCTSTM WND DMGMarletteSanilac, MISEVERAL LARGE BRANCHES DOWN
23:20 UTCTSTM WND DMGN SanduskySanilac, MILARGE TREE DOWN
23:26 UTCTSTM WND DMGVassarTuscola, MINUMEROUS TREES AND WIRES DOWN, SOME BLOCKING ROADS
23:29 UTCTSTM WND DMGMayvilleTuscola, MINUMEROUS TREES AND WIRES DOWN ACROSS COUNTY, SOME BLOCKING ROADS
23:35 UTCHEAVY RAIN 1.17PinconningBay, MI1 HOUR TOTAL
23:36 UTCHAIL 15 Sw CaroTuscola, MI1 INCH HAIL/LOST POWER
23:40 UTCTSTM WND DMG2 W PeckSanilac, MINUMEROUS MEDIUM SIZE BRANCHES DOWN
23:56 UTCTSTM WND DMGKawkawlinBay, MIWIRES AND BRANCHES DOWN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of August 2, 2015

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 23:25 PM CDTEF0Lincoln, NE0.110
August 23:35 PM CDTEF0Lincoln, NE0.110
August 26:21 PM CDTEF1Adair, IA5.0300$200,000
August 28:38 PM CDTEF1Lake, IL7.5300$1.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.